Powerful, Safe, and Integrative solutions for your Mental Health Concerns. Mental Health from a Naturopathic Point of View.
My passion is empowering people in finding viable solutions to their mental health concerns. There is hope, you can feel like yourself again and many are able to do this with powerful, empirically proven, and safe natural medicines.
To learn more about Dr. Cain and her practice, please visit:www.DrNicoleCain.com
By Dr. Nicole Cain, ND, MA
You can get off your benzodiazepine with tools that are:
Safe. Natural. Effective.
Weaning off benzodiazepines (xanax, valium, klonapin, ativan, etc) can be extremely difficult, and for some, nearly impossible.
There are, however, powerful, safe, and effective natural solutions to help you not only taper off and discontinue your medications, but also for actually feeling like yourself again.
This article will share with you my top 6 favorite nutrients for helping my patients taper off their xanax, valium, klonapin, and/or ativan, discusses my favorite ways to help my patients who are suffering from benzodiazepine withdrawal syndrome, difficulties with symptoms despite taking benzodiazepines, and even those who are preparing to taper off their benzodiazepines under the supervision of their prescribing physician.
First: How Do Benzodiazepines Work?
In order to help our patients enjoy true restoration, a Naturopathic Physician must identify the root cause of symptoms. This means that we must first understand what is happening physiologically when our patient is taking a benzodiazepine.
When you take any kind of benzodiazepine, it increases the amount of GABA in your system. GABA is an amino acid that acts as a neurotransmitter in your central nervous system (brain and spinal cord). GABA inhibits signal transmission in the brain and thus has a calming effect on the nervous system. GABA is often prescribed for example, for those who suffer from anxiety, panic attacks, and insomnia.
As a result of taking your benzodiazepine, your body has an increased amount of exogenous (originating from outside of yourself) GABA and compensates by shutting down its own production of GABA. Therefore, when you start to try to wean off or taper down on your benzodiazepine, because your own natural production of GABA has been shut down, you suddenly find yourself with too low GABA and you may develop severe symptoms of withdrawal.
Benzodiazepine Withdrawal Syndrome:
Symptoms of benzodiazepine withdrawal typically emerge within 12-24 hours of your last dose. Initially you may experience what is called: “rebound” symptoms. The duration of this rebound period depends on which benzodiazepine you were taking, the dosage, and the duration of taking this medication.
Next, you may start to suffer from benzodiazepine withdrawal syndrome. Which can last up to 2 weeks. Symptoms of benzodiazepine withdrawal syndrome may include:
Sleep disturbance (insomnia), feelings of anger and irritability, increased tension and anxiety, panic attacks, body-wide tremor and shaking, increased sweating, difficulty in concentration, dry retching and nausea, weight loss, heart palpitations, headache, and muscular pain and stiffness. More severe symptoms may include: Seizures and even psychosis (hearing and seeing things that are not there and/or delusional thinking).
Long term effects of benzodiazepines may occur from weeks to months and even years. We see long term effects more commonly in those who had taken high dose, short-acting benzodiazepines (like xanax)(1).
Tips for Success:
Dr. Cain’s Happy Sleepy Powder ©
Mix the following into small cup of water:
Sig: Typically I have patients drink this powder in water before bed but it may also be used for daytime symptoms.
This article is for educational purposes only and is not intended as medical advice. When ever considering changing your protocol whether it include change of medications, supplements, diet or lifestyle, always speak with your physician first. Dr. Cain treats patients both locally and internationally. To set up a complimentary meet and greet, call our office or go to www.DrNicoleCain.com to schedule online.
In Health and Love,
(1) Petursson, H. The benzodiazepine withdrawal syndrome., Addiction. 1994 Nov;89(11):1455-9., Retrieved from: https://www.ncbi.nlm.nih.gov/pubmed/7841856
Post a comment.